Breakthrough bleeding - very worried


#1

I’m 22 and have been on the combined pill Mercilon since the beginning of January and I had a little bit of spotting at the start. I ran three packs together and took the last pill of my third pack yesterday. A couple of days ago I had some more brown spotting with a bit of discomfort (like mild period cramps) which the stopped for a few days but has now returned (along with the cramps) and there looks to be a lot more blood. It’s like my period has already started but I was still taking the active pills?? Two things: is this normal and is it a sign that I’m not protected?? I have an appointment to see my doctor next Tuesday but I’m sort of freaking out, I’m not supposed to be bleeding yet! I was on Rigevidon for a while before taking this pill (I had a break of a good few months before restarting) and never had issues with bleeding.


#2

Hello @Eleanor_Arkinstall

I am so sorry, I completely missed this question. Do you still need an answer? I am aware that you are going to see your doctor tomorrow.

Break through bleeding is quite common with ‘extended use’ regimens on the pill where you take packets back to back with no break. The standard advice is to keep taking the pill without a break until you get break through bleeding of more than 4 days - if this happens you stop for 4 days and then re-start - you are still covered for contraception during the 4 days that you stop as long as you have been taking the pill regularly before and after this time.

If you have any concerns about your bleeding then it is a good idea to do a pregnancy test, an infection screen and to have an internal examination to check the neck of your womb or if you are old enough to have a smear to make sure that you are up to date with your smears.

Hope helpful and sorry for slow reply.

Best wishes

Paula